Alert archive / Texas / Special Weather Statements in 2013

Special Weather Statement, NWS Midland/Odessa, TX

August 6, 2013

NWS Midland/Odessa, TX issued this special weather statement at Aug 6, 2013, 6:10 PM CDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 6:10 PM CDT (23:10 UTC)
Expired
Aug 6, 2013, 7:15 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WWUS84 KMAF 062310
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE AUG 6 2013

TXZ081-070015-
BIG BEND AREA-
610 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF BIG BEND NATIONAL
PARK AT 610 PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2911 10330 2950 10323 2943 10285 2909 10305
      2908 10307 2907 10307 2906 10308 2904 10310
      2903 10309 2898 10312 2898 10313 2897 10315
TIME...MOT...LOC 2310Z 201DEG 11KT 2917 10316

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:40 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 6, 5:40 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT TUE AUG 6 2013

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Thunderstorms could affect KPEQ, KINK and KMAF through at least
07/02Z so will carry variable and gusty winds, and high end MVFR
visibility at these locations.  Thereafter, expect VFR conditions to
prevail for the rest of the forecast period.  67

&&

.PREV DISCUSSION... /ISSUED 455 PM CDT TUE AUG 6 2013/

 ...Hot conditions to persist across West Texas and southeastern
New Mexico through Thursday...

 ...Strong thunderstorm outflow winds likely this afternoon and
    evening...

At press time, scattered convection continues west of a Lamesa...
Midland...to Sanderson line.  Forecast soundings and a look out the
window indicate an inverted-V situation with high LFCs, little
shear, skinny CAPE above the LFC, and modest DCAPE.  As a result,
the significant convective impacts in order will be hybrid
downbursts, blowing dust along leading edges of outflow, and
lightning.  The 06/12Z WRF-NMM appears to have the best handle on
what's going on outside, but cold pool interactions will make for a
messy short-term forecast. Right now, we have the best chances for
thunderstorms for late this afternoon and evening over the lower
trans-Pecos and the southern and central Permian Basin. Since this
convection is strongly diurnally driven, we expect activity to
decrease in coverage and intensity around sunset.  There is also a
smaller chance of thunderstorm development around sunrise over the
Permian Basin, similar to what we saw this morning.  Hard to say how
much rain will fall from thunderstorms this afternoon and tonight
seeing as how there's significant evaporation of drops before they
hit the ground, but localized amounts up around a half inch are
possible. If you see strong winds or heavy rains and have the
chance, please send us a tweet @NWSMidland.

We can say with certainty that the heat will continue over a good
portion of the Permian Basin southwest across the trans Pecos and
down to the Rio Grande.  Highs over 100, warm overnight lows, and
some humidity will exacerbate heat stress, and so we'll continue the
heat advisory as is through Thursday.

So far in 2013, 24 children have died of hyperthermia nationwide
because they were left unattended in vehicles. Between 1998 and 2012
in Texas, 86 children died from hyperthermia because they were left
in cars unattended or they got inside hot vans, cars, SUVs, and
trucks. Temperatures inside a car can reach 130 degrees or higher in
30 minutes. Heatstroke begins when the body's core temperature
reaches 104 degrees, and at 107 degrees the body's internal organs
begin to shut down.  Children are especially susceptible to heat
stress because their bodies will warm faster than adults. Beat the
heat and check the seat! For additional information on heatstroke
deaths in vehicles, please go to http://www.ggweather.com/heat/.
And please check our website at http://weather.gov/midland for info
on the effects of heat stress on the human body and tips to beat the
heat.

The upper level high pressure responsible for the heat these past
several days will wobble a bit and flatten over the next week.  A
shortwave trough now over southern Arizona will rotate over the top
of the high tonight and tomorrow, and this is expected to shove the
upper high a bit to the east.  This in turn will allow for a fetch
of monsoon moisture to migrate east, resulting in more favorable
conditions for afternoon and evening thunderstorms Wednesday and
Thursday.  In addition, a weak frontal boundary will approach from
the north Wednesday night.  How far south this boundary moves will
depend on a number of factors, including how much convection develops
over the central High Plains tonight.  Lots of ifs, ands, and buts
right now, so chances for precipitation Thursday and Thursday night
will remain uncertain until we get a better handle on this front.

By Friday, the upper level ridge is expected to retrograde back to
the west as a strong upper trough develops over the eastern states.
Mainly isolated afternoon and evening thunderstorms are forecast
over the mountains and adjacent plains over the weekend with rain
chances decreasing as we get into next week.  A TUTT cell near the
Bahamas this afternoon is forecast to migrate west over the Gulf
over the next several days.  This feature along with increasing
northwesterly flow next week will need to be watched as rain chances
could increase by this time next week.  Temperatures Friday through
the middle of next week will be at or a bit above normal.

6-10 day and 8-14 day forecasts from the Climate Prediction Center
(http://www.cpc.ncep.noaa.gov) don't look good, with 40% or better
chances of above normal temperatures and below normal chances for
precipitation. Looks like the hot and dry weather will continue
with little chance of improvement in the drought.

Overall, there's good alignment between our current forecast and
the SPC SREF forecast (http://www.spc.noaa.gov/exper/sref/index.php)
in close and the ECMWF ensembles out in the extended, and only minor
tweaks here and there were needed. PoPs and associated sensible
weather may need to be increased for Thursday and Thursday night as
we get a better handle on how far south the front will get.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74 102  74  99  /  20  20  20  20
BIG SPRING TX              78 102  77 102  /  10  20  20  20
CARLSBAD NM                76 102  74 102  /  20  20  10  20
DRYDEN TX                  78 103  75 102  /  20  20  10  10
FORT STOCKTON TX           77 102  75 100  /  30  30  20  20
GUADALUPE PASS TX          68  92  73  93  /  20  10  10  20
HOBBS NM                   72 101  70  99  /  10  20  20  20
MARFA TX                   65  91  64  91  /  20  30  20  20
MIDLAND INTL AIRPORT TX    79 103  78 100  /  20  20  20  20
ODESSA TX                  79 103  78 100  /  20  20  20  20
WINK TX                    78 108  77 105  /  30  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...
     BIG BEND AREA...CRANE...ECTOR...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...TERRELL...
     WARD...WINKLER.

&&

49/70
Hazardous weather outlook, Aug 6, 1:18 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT TUE AUG 6 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT TUE AUG 6 2013 /1218 PM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT. AFTER HIGH TEMPERATURES OF 100 TO 109
TODAY THERE WILL BE LITTLE RELIEF TONIGHT ACROSS THE LOWER ELEVATIONS
WITH LOWS FROM AROUND 75 TO LOWER 80S.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING GENERALLY ALONG
AND WEST OF A LAMESA... MIDLAND... TO SANDERSON LINE. DOWNBURST WIND
GUSTS OVER 50 MPH AND DEADLY LIGHTNING CAN BE EXPECTED WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE HEAT WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY
ACROSS THE TRANS PECOS...ALONG THE RIO GRANDE...AND PARTS OF THE BASIN.
A HEAT ADVISORY REMAINS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 6, 2:01 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE AUG 6 2013

TXZ058-074-075-061930-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
201 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH
CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 230 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS TO AROUND 55 MPH WAS
LOCATED 14 MILES SOUTHEAST OF SARAGOSA AT 159 PM CDT...MOVING
NORTHEAST AT 15 MPH. THIS STORM IS PART OF A LARGER AREA OF STORMS
THAT EXTEND SOUTHEASTWARD TO NORTHEAST OF ALPINE. THESE STORM TOO ARE
CAPABLE OF GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS... SMALL HAIL... LOCAL HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3111 10346 3045 10315 3031 10345 3101 10375
TIME...MOT...LOC 1859Z 236DEG 12KT 3086 10354
Special weather statement, Aug 6, 2:54 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE AUG 6 2013

TXZ058-075-062030-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
254 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL
330 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS TO NEAR 55 MPH WAS
LOCATED 4 MILES NORTHWEST OF FIRESTONE TEST TRACK AT 253 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS PART OF A LARGE AREA
OF STORMS THAT ARE CAPABLE OF GUSTY WINDS TO NEAR 55 MPH THAT AREA
ALONG AND NEAR INTERSTATE 10 WEST OF FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3125 10315 3117 10285 3061 10308 3091 10352
TIME...MOT...LOC 1953Z 209DEG 20KT 3101 10312
Special weather statement, Aug 6, 3:20 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT TUE AUG 6 2013

TXZ058-074-075-080-081-062045-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
320 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...NORTHEASTERN PRESIDIO...NORTHERN BREWSTER...
SOUTH CENTRAL REEVES AND WESTERN PECOS COUNTIES UNTIL 345 PM CDT...

SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM NEAR FORT DAVIS TO
MARATHON TO NEAR FORT STOCKTON AT 319 PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3109 10381 3060 10308 3114 10285 3062 10243
      3031 10259 2996 10287 3016 10413
TIME...MOT...LOC 2019Z 199DEG 12KT 3057 10330
Special weather statement, Aug 6, 3:37 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT TUE AUG 6 2013

TXZ058-067-068-075-062100-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
337 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD...NORTHWESTERN PECOS...SOUTHEASTERN REEVES AND WEST
CENTRAL CRANE COUNTIES UNTIL 400 PM CDT...

SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM NEAR NORTHWEST
FORT STOCKTON TO COYANOSA AT 333 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3161 10317 3137 10272 3062 10308 3096 10359
TIME...MOT...LOC 2033Z 199DEG 8KT 3106 10309
Special weather statement, Aug 6, 3:51 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT TUE AUG 6 2013

TXZ068-069-074-075-081-082-062145-
CRANE-PECOS-TERRELL-UPTON-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
351 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS...NORTHEASTERN BREWSTER...SOUTHERN CRANE...SOUTHWESTERN
UPTON AND WEST CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...

SCATTERED STRONG THUNDERSTORM WERE LOCATED FROM MARATHON TO IMPERIAL
AT 349 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

&&

LAT...LON 2995 10341 3144 10268 3119 10208 3108 10214
      3108 10236 3104 10229 3104 10224 3104 10221
      3102 10219 3102 10218 3101 10217 2970 10275
TIME...MOT...LOC 2049Z 214DEG 4KT 3057 10281
Special weather statement, Aug 6, 6:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE AUG 6 2013

TXZ081-070015-
BIG BEND AREA-
610 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF BIG BEND NATIONAL
PARK AT 610 PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2911 10330 2950 10323 2943 10285 2909 10305
      2908 10307 2907 10307 2906 10308 2904 10310
      2903 10309 2898 10312 2898 10313 2897 10315
TIME...MOT...LOC 2310Z 201DEG 11KT 2917 10316

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:01 PM CDTSpecial Weather StatementMAF29 min
Aug 6, 2:54 PM CDTSpecial Weather StatementMAFPecos36 min
Aug 6, 3:20 PM CDTSpecial Weather StatementMAFPecos25 min
Aug 6, 3:37 PM CDTSpecial Weather StatementMAFWard23 min
Aug 6, 3:44 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Aug 6, 3:51 PM CDTSpecial Weather StatementMAFPecos54 min
Aug 6, 3:53 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 6, 4:57 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 6, 5:41 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 6, 6:11 PM CDTSpecial Weather StatementMAFGlasscock49 min
Aug 6, 6:18 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 6, 6:24 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 6, 6:47 PM CDTSpecial Weather StatementMAFHoward28 min

Nearby

Special Weather Statements in Texas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.